Discrete & Computational Geometry

, Volume 4, Issue 3, pp 191–203 | Cite as

Proof of grünbaum's conjecture on common transversals for translates

  • Helge Tverberg


In 1958 B. Grünbaum made a conjecture concerning families of disjoint translates of a compact convex set in the plane: if such a family consists of at least five sets, and if any five of these sets are met by a common line, then some line meets all sets of the family. This paper gives a proof of the conjecture.


Discrete Comput Geom Computer Work Partial Transversal Opposite Vertex Disjoint Convex 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    L. Danzer, Über ein Problem aus der kombinatorischen Geometrie,Arch. Math. (Basel) 8 (1957), 344–351.Google Scholar
  2. 2.
    L. Danzer, B. Grünbaum, and V. Klee,Helly's Theorem and Its Relatives, 101–180, Proc. Symp. Pure Math. Vol. 7, American Mathematical Society, Providence, RI, 1963.Google Scholar
  3. 3.
    J. Eckhoff, Transversalenprobleme vom Gallaischen Typ, Dissertation, Göttingen, 1969.Google Scholar
  4. 4.
    B. Grünbaum, On common transversals,Arch. Math. (Basel) 9 (1958), 465–469.MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    H. Hadwiger, Ungelöste Probleme, No. 7,Elem. Math. 10 (1955), 111.MathSciNetGoogle Scholar
  6. 6.
    H. Hadwiger, Über Eibereiche mit gemeinsamen Treffgeraden,Portugal. Math. 16 (1957), 23–29.MathSciNetMATHGoogle Scholar
  7. 7.
    M. Katchalski, A conjecture of Grünbaum on common transversals,Math. Scand. 59 (1986), 192–198.MathSciNetMATHGoogle Scholar
  8. 8.
    M. Katchalski, T. Lewis, and A. Liu, Geometric permutations of disjoint translates of convex sets,Discrete Math. 65 (1987), 249–260.MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    M. Katchalski, T. Lewis, and J. Zaks, Geometric permutations for convex sets,Discrete Math. 54 (1985), 271–284.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag New York Inc. 1989

Authors and Affiliations

  • Helge Tverberg
    • 1
  1. 1.Department of MathematicsUniversity of BergenBergenNorway

Personalised recommendations